HERE'S WHAT'S HAPPENING IN OUR COMMUNITY!

Antibiotics and Exercise

Should I continue to exercise while taking antibiotics?

Julie Styles, APRN-CNP

During this winter season, it is very common to develop a type of infection that requires treatment with antibiotics. There are many side effects and concerns with taking antibiotics that should impact your decision about whether or not you should continue with your regular exercise routine while taking them.

Let’s start at the beginning. The word antibiotic is derived from the Greek word anti meaning “against” and bios meaning “life.” The purpose of antibiotics is to destroy or stop the growth of bacteria in your body. This is obviously very beneficial and we are grateful to have these medications when needed. However they can have an impact on your performance in the gym. Let’s talk about side effects:
Diarrhea. Diarrhea occurs with longer courses of antibiotic treatment due to bacterial changes in the intestines. This can lead to dangers in the gym from dehydration and electrolyte depletion.
Photosensitivity: Tetracyclines (doxycycline, minocyclie), flouroquinolones (cipro, levaquin), and sulfa drugs (bactrim) are known to increase a person’s sensitivity to the sun. If you are doing a long workout outside, this could lead to severe and unexpected sunburn and overheating
Decreased Performance while exercising: Although many would attribute this to the illness itself, studies have shown a decrease in performance in athletes who were taking antibiotics for a skin infection.
The biggest concern which has received the most attention in the past year is tendon rupture.
The group of antibiotics associated with tendon rupture is the Flouroquinolones. Some common names of medications in this category are Cipro, Levaquin, Avelox, Floxin, and Factive.
Studies have shown an occurrence rate of 15-20 tendon injuries per 100,000
Injury typically occurs in the major tendons which are subjected to heavy stress: Achilles, Knee, Quadriceps, and Rotator Cuff
Injury typically occurs near the end of a 7-14 day treatment.
In May of 2016, the FDA made this statement: “An FDA safety review has shown that fluoroquinolones are associated with disabling and potentially permanent, serious side effects that can occur together.  These side effects can involve the tendons, muscles, joints, nerves and central nervous system. As a result, the FDA is also requiring label changes for all systemic fluoroquinolone antibacterial drugs to reflect this new safety information.”

So, what should you do if you’re feeling well enough to exercise but you are taking antibiotics? First, communicate with your coach – let them know that you are taking antibiotics and they can help you to scale back the workout: no jumping, no high impact exercises, no heavy weight lifting. Next, decrease your training load by approximately 25% – this will help to avoid dehydration, overheating, and tendon injury. Finally, drink plenty of water and electrolytes and be sure to use sun protection if you will be working out outside.

One final note: there are A LOT of antibiotics out there with many different side effects. Flouroquinolones are typically prescribed for urinary, bronchopulmonary, and intestinal infections. If you are being prescribed this type of medication, don’t hesitate to ask your provider about the need for that particular antibiotic – there may be a safer alternative that they could prescribe for you if you make them aware that you are an athlete who does high intensity exercises, lifts weights, and jumps often.

https://www.mountainridgept.com/physicaltherapyblog/2016/6/12/jpn06j77445n0nh7fecrwldy8a4g51

Sports and exercise while taking antibiotics


https://runnersconnect.net/running-injury-prevention/antibiotics-and-running-performance/

fill out the form below to get started!

Take the first step towards getting the results you want!